Title

Heparin-induced thrombocytopenia in the pediatric population: a review of current literature

UMMS Affiliation

Meyers Primary Care Institute

Date

1-2012

Document Type

Article

Medical Subject Headings

Thrombocytopenia; Heparin; Child

Disciplines

Carbohydrates | Health Services Research | Hemic and Lymphatic Diseases | Pediatrics | Pharmacy and Pharmaceutical Sciences

Abstract

Heparin-induced thrombocytopenia is a rare and serious reaction to unfractionated heparin and low-molecular-weight heparins in children. Quick recognition, discontinuation of heparin, and subsequent treatment with an alternative anticoagulant are essential steps to prevent serious complications such as thrombus and limb amputation. The purpose of this review is to describe the clinical features of heparin-induced thrombocytopenia in children and to summarize the data available for its management. This paper summarizes data and relates the use of direct thrombin inhibitors with clinical outcomes. A literature search was conducted with Ovid, using the key terms argatroban, bivalirudin, hirulog, danaparoid, lepirudin, direct thrombin inhibitor, heparin-induced thrombocytopenia, thrombosis, warfarin, and fondaparinux. Articles were excluded if they were classified as editorials, review articles, or conference abstracts or if they involved patients 18 years of age or older or described disease states not related to thrombosis. Nineteen articles containing 33 case reports were identified and evaluated for this review. Of the 33 cases, 14, 10, 4, and 2 cases described the use of lepirudin, danaparoid, argatroban, and bivalirudin, respectively. Two cases did not report the type of anticoagulant used, and 1 case used aspirin. The most commonly reported complication was bleeding.

Comments

Citation: J Pediatr Pharmacol Ther. 2012 Jan;17(1):12-30. doi: 10.5863/1551-6776-17.1.12. Link to article on publisher's site

Related Resources

Link to Article in PubMed

PubMed ID

23118656